Medicines are designed to heal or to make you feel better but all drugs come with the risk of side effects. Did you know that there are hundreds of prescribed and over the counter medications known to have adverse side effects to your oral health?
Medications used to treat allergies, high blood pressure, pain, depression, cancer and even the common cold can result in an array of detrimental changes to your mouth.
That's why your dentist, not just your doctor, needs to know all the medications you're taking, including any vitamins or herbal supplements.
Some of the most frequently seen side effects of these medications are listed below.
Dry Mouth (Xerostomia) is by far the most common side effect from medications. This condition is caused by more than 400 known drugs, which reduces the amount of saliva produced in your mouth. An inadequate amount of saliva can irritate and inflame tissue increasing your risk for infection, tooth decay and gum disease. In addition, a loss in saliva makes wearing a partial or a full denture difficult.
- The most common medications that cause Dry Mouth include: antihistamines - antacids - decongestants - high blood pressure medications - antidepressants - pain medications - seizure medications - sedatives
"Gingival overgrowth" is a condition where the gum tissue becomes so swollen that it begins to grow over your teeth. This enlargement increases your risk of periodontal disease because swollen gum tissue creates a favorable environment for bacteria which can damage surrounding tooth structures.
Soft Tissue Reactions
- The most common medications that cause Gum Enlargement include: anti-seizure medications - immunosuppressant drugs - calcium channel blockers - blood pressure medications
Medications can cause an array of problematic side effects to the soft tissue of the mouth. These include "Mucositis", the inflammation of the moist tissue lining of the mouth. Other medications may cause ulcers or sores that occur inside the mouth or on the tongue, inflammation and discoloration of the gums.
- The most common medications that cause Soft Tissue Reactions include: penicillin - acne medications - immunosuppressive agents - blood pressure medications - oral contraceptives - certain chemotherapy medications
Blood thinners can lessen the ability for blood to clot. While they're helpful in preventing stroke and heart disease they can cause problems during periodontal treatment and oral surgery. Medications used to diminish inflammation or taken for a headache can also cause problems with bleeding.
- The most common medications that cause Abnormal Bleeding include: anticoagulants -aspirin - nonsteroidal anti-inflammatory drugs
Certain drugs can alter your sense of taste by leaving a metallic, salty or bitter flavor on your palate. This condition can affect your diet and your ability to make healthy food choices.
Thrush & Fungal Infections
- The most common medications that cause Altered Taste include: cardiovascular drugs - some respiratory inhalants - allergy medications - antibiotics - antifungals - blood pressure medications - cholesterol lowering drugs - corticosteroids
Thrush is an oral yeast infection caused by fungus (candida) and appears as white lesions on the mouth.
Increased Risk of Cavities
- The most common medications that cause Thrush include: antibiotics - steroids - chemotherapy drugs
- Fungal Infections or "oral candidiasis" is a yeast infection that can occur with the use of oral inhalers for asthma.
Sugar is frequently used in liquid medications to mask unpleasant flavors. It's used in cough drops, chewable vitamins, antacid tablets and in anti-fungal agents. People on prolonged sugary medications are at a greater risk of developing tooth decay because the sugar coats their teeth and gums for extended periods.
As we age medications become a greater part of our lives; they are adjusted frequently or changed completely. It is vital therefore, that patients keep their medical records up to date.
Having your teeth cleaned every 6 months helps us to monitor your dental health and concerns in a timely manner. If you notice any of the side effects from the medications and symptoms listed above, please call us immediately- there's no need to fear but addressing a concern is better done sooner than later to avoid a more complex dental issue down the road.
Ronald Rosser DDS